SDN members see fewer ads and full resolution images. Join our non-profit community!

PPD skin test prior to med school/elevated bilrubin

Discussion in 'Medical Students - MD' started by A1898, Apr 26, 2002.

  1. I had a skin test as part of my required immunization before starting med school. While there was no bump the place where the nurese injected whatever it was (PPD) made a red splotch that was about a half an inch across. This was on April 13th and it still appears red. Was this almost positive and what does it mean? Also, I have performed cadaver studies in the past and blood work shows a slight elevation out of the normal range for bilurubin. Could this be from just drinking too much beer on the weekends or is it possible that I may have some sort of Hepatitis. Thanks in advance for this free medical advice.
     
  2. SDN Members don't see this ad. About the ads.
  3. Becket

    Becket Senior Member 15+ Year Member

    160
    3
    Sep 15, 2000
    I doubt your elevated bilirubin means anything. If you had hepatitis, your liver enzymes (AST, ALT) would be high. A not insignificant percentage of the population (something like 5% of whites, I believe) has an innocuous condition called Gilbert's Syndrome that can lead to slightly elevated bilirubin levels.
     
  4. ckent

    ckent Banned Banned

    2,138
    1
    Jul 31, 2000
    Smallville/Metropolis
    I also doubt your slightly elevated bilirubin numbers mean anything, but another number to check would be your alkaline phosphatase number. Were you exposed to the cadaver's blood while you were working on your cadaver studies? If you are worried that you may have any of the Hep viruses, getting tested might be good. If you contracted a virus as an employee, you may be entitled to some benefits, but of course you will need to prove that you got it as an employee. Based on what you are saying about your PPD, it sounds like you just got a bruise from your initial shot, but I would have to see it to be sure. Answers for both of these issues should come from your physician or whoever drew your blood/ gave you your PPD shot.
     
  5. djipopo

    djipopo SDN Angel 10+ Year Member

    286
    0
    Mar 10, 2001
    I had the same reaction to my PPD test - no bump but a red colored skin irritation at the injection site (>72 hours post-injection)about 10 mm in diameter. I did some research and it turns out that since I was given a polio vaccine at the same time, that probably caused the reaction. Unless you've been exposed and/or are in a high-risk category, I doubt if your skin test is a positive reaction.
     
  6. Fah-Q

    Fah-Q Senior Member 10+ Year Member

    504
    14
    Jul 16, 2001
    A positive PPD is based on INDURATION, not erythema. In other words, redness doesn't count...it must be raised.
     
  7. Vader

    Vader Dark Lord of the Sith Moderator Emeritus 10+ Year Member

    1,066
    13
    Jun 4, 2001
    I'd recommend that if you are concerned, go see your physician, rather than seeking advice from a semi-anonymous internet forum.
     

Share This Page